Patients presenting to the ED with injuries due to accidental self-injection with an epinephrine pen typically receive treatment to alleviate symptoms and reduce the potential of digital ischemia leading to gangrene and loss of tissue and function. Although there is no consensus or set guidelines in the literature regarding the management protocol of such cases, many reports support pharmacological intervention. There are, however, other reports that advocate conservative, nonpharmaceutical management (eg, immersing the affected digit in warm water) or an observation-only approach.
We present the first case report in Saudi Arabia of digital ischemia due to accidental injection of an epinephrine autoinjector, along with a review of the literature and management recommendations.
A 28-year-old woman presented to the ED in significant pain and discomfort 20 minutes after she accidentally injected the entire contents of her aunt’s epinephrine autoinjector (0.3 mg of 1:1000) into her right thumb. The patient, who was in significant pain and discomfort, stated that she was unable to remove the injector needle, which was firmly embedded in the bone of the palmer aspect of the distal phalanx in a manner similar to that of an intraosseous injection (Figure 1).
The patient’s vital signs and oxygen saturation on presentation were within normal limits. The emergency physician successfully removed the embedded needle through moderate countertraction. On examination, the patient’s right thumb was pale and cold, and had poor capillary refill (Figure 2). Due to concerns of the potential for digital tissue ischemia leading to tissue loss and gangrene, warm, moist compresses were applied to the affected thumb, followed by 2% topical nitroglycerin paste, after which the thumb was covered with an occlusive dressing. Since there was no improvement in circulation after 20 minutes, an infiltrate of 5 mg (0.5 mL of 10 mg/mL) of phentolamine (α-agonist) mixed with 2.5 mL of 2% lidocaine was injected at the puncture site and base of the right thumb.1 Hyperemia developed immediately at both injection sites, and the patient’s right thumb returned to a normal color and sensation 1 hour later, with a return to normal capillary refill. She remained in stable condition and was discharged home. Prior to discharge, the patient was educated on the proper handling and administration of an epinephrine autoinjector.
Epinephrine is an ὰ- and β-adrenergic agonist that binds to the ὰ-adrenergic receptors of blood vessels, causing an increase in vascular resistance and vasoconstriction. Although the plasma half-life of epinephrine is approximately 2 to 3 minutes, subcutaneous or intramuscular injection resulting in local vasoconstriction may delay absorption; therefore, the effects of epinephrine may last much longer than its half-life.
The incidence of accidental injection from an epinephrine autoinjector is estimated to be 1 per 50,000 units dispensed.2 To date, there are no established treatment guidelines on managing cases of digital injection. An online PubMed and Google Scholar search of the literature found one systematic review,3 four observational studies,4-7 seven case series,8-14 and several case reports1,15-33 on the subject. Most of the patients in the published retrospective studies (71%) were treated conservatively with warming of the affected hand and observation, and the majority of patients in the case reports (87%) were treated pharmacologically, most commonly with topical nitroglycerin and phentolamine.1,3-34 All of the patients in both the retrospective studies and case reports had restoration of perfusion without necrosis, irrespective of treatment modality. However, patients who were managed conservatively or who were treated with topical nitroglycerin required a longer duration of stay in the ED, suffered from severe reperfusion pain, and in some cases, had a longer time to complete recovery (≥10 weeks).8
Pharmaceutical and Nonpharmaceutical Management
Phentolamine. Phentolamine is a nonselective ὰ-adrenergic antagonist that binds to ὰ1 and ὰ2 receptors of blood vessels, resulting in a decrease in peripheral vascular resistance and vasodilation. Phentolamine directly antagonizes the effect of epinephrine by blocking the ὰ-adrenergic receptors, which in our patient resulted in immediate return of digital circulation and full resolution of symptoms.